Glowing pill open on one end to reveal contents pouring out

Trikafta: The Miracle Drug That May Not Be a Miracle

Six months ago, I started the miracle drug, Trikafta.

Six weeks ago, I stopped it. Why?

Side effects.

They say the definition of madness is doing the same thing over and over expecting something to change. That is what led both myself and my CF doctor to the decision back in February to stop the magical pills and monitor my progress.

My Trikafta side effects journey

Initially, When I started Trikafta, it lived up to all expectations and so much more. The notorious purge happened, then my cough completely disappeared. No cough, no inflammation, no mucus, no pain. I could literally feel my lungs expanding as I was able to breathe deeper. It was the healthiest I had ever felt.

At this point, I had some of the known classic teething issues – Trikafta rash, digestive issues, and the onset of the infamous insomnia, but it was nothing I couldn’t handle.

Then there was the brain fog that continued to develop into lots of other cognitive issues – memory problems, concentration issues, mood changes, anxiety, forgetfulness, and generally feeling “mentally switched off.” I felt like I had gained a physically healthier version of myself but at the cost of losing my mental stability.

Coming off Trikafta

Was hard.

I grappled with the decision for weeks until it felt unbearable to remain on the super pills. My dose was reduced by half for a few weeks and then I stopped and returned to Symdeko. My chest rebound within 2 weeks, mucus, cough, inflammation came flooding back but my side effects did disappear. A sure sign, this was attributed to Trikafta. Antibiotics were needed to improve my symptoms and get back to a steady baseline.

I was not the only one

I needed to know if this was a coincidence or were their others so I did some informal research online. There were a handful of CF patients experiencing similar side effects from Trikafta and more – I was not alone. What was most concerning is many people coming forwards were not being listened to by their CF team or patients were frightened to voice their side effects through fear of Trikafta being removed.

It started to highlight just how perplexing Trikafta was for many people. This was their dream - but the reality felt less than liveable and they needed to make difficult choices about what to do next.

If you are experiencing side effects

  • Know that you are not alone
  • Speak to your team to report your side effects
  • Report to the FDA independently
  • Report Trikafta side effects to Vertex directly
  • Do not give up – some people get on well with dosing alterations
  • Reach out to a friend, family, or the CF community

It's important we speak about new side effects

All drugs come with unwanted effects. To ensure we manage these safely, we need to speak about them. It is a complex time in the CF community now, both from a patient and professional perspective. With these wonderful new drugs come new trials and tribulations – side effects. Yet, we are all still trying to work out how to navigate them.

By voicing what is happening, hopefully all CF professionals will start to recognize the prevalence of these unwanted effects by investigating and listening to every patient which will ensure better management of their symptoms.

The transparency of what patients experience first-hand also gives way to drug companies looking into improving drug formulations and ensuring medications are as safe as possible with minimal side effects.

We still have a long way to go yet but I am hopeful we will get there.

How has Trikafta affected you or your loved one with CF?

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Cystic-Fibrosis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.